C-type natriuretic peptide (CNP) is a potent, endothelial-derived relaxant and growth-inhibitory factor. Accelerated vascular disease is an important cause of morbidity in cardiac transplant recipients, and endothelial dysfunction is now well recognized in patients with cardiovascular disease. CNP has not previously been investigated following cardiac transplantation. We therefore studied plasma levels of immunoreactive CNP in patients early and late after heart transplantation, compared with levels in healthy subjects. We measured CNP in extracted human plasma using an antibody against human CNP-(1–22). CNP levels were significantly elevated in 13 cardiac recipients 2 weeks post-transplant [2.64±0.26 pmol/l (mean±S.E.M.)] compared with those in the normal healthy subjects (0.62±0.04 pmol/l; n = 20, P < 0.001). Plasma levels of CNP were also significantly elevated in a second group of established cardiac transplant recipients (1.15±0.07 pmol/l; n = 46) studied 1–13 years post-transplant when compared with the healthy subjects (P < 0.001). In the group studied later after transplantation, CNP levels were significantly associated with systolic blood pressure (P < 0.05) and were higher in patients with angiographic post-transplant coronary artery disease (P = 0.032). In conclusion, these findings clearly demonstrate that CNP is elevated soon after cardiac transplantation and remains raised in patients even several years post-transplant. CNP may be important as a circulating or local hormone involved in vascular contractile function and in the pathophysiology of cardiac allograft vasculopathy following heart transplantation.
Circulating C-type natriuretic peptide is increased in orthotopic cardiac transplant recipients and associated with cardiac allograft vasculopathy
- Views Icon Views
- Share Icon Share
- Cite Icon Cite
Martin G. BUCKLEY, Geraint H. JENKINS, Andrew G. MITCHELL, Magdi H. YACOUB, Donald R. J. SINGER; Circulating C-type natriuretic peptide is increased in orthotopic cardiac transplant recipients and associated with cardiac allograft vasculopathy. Clin Sci (Lond) 1 November 2000; 99 (5): 467–472. doi: https://doi.org/10.1042/cs0990467
Download citation file: